Alert archive / New York / Flash Flood Warnings in 2019

Flash Flood Warning 27, NWS New York, NY

August 18, 2019Bronx County, New York County, Westchester County, New York; Bergen County, Hudson County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 18, 2019, 5:31 PM EDT for Bronx County, New York County, Westchester County, New York; Bergen County, Hudson County, New Jersey. It was in force for 86 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2019, 5:31 PM EDT (21:31 UTC)
Expired
Aug 18, 2019, 6:57 PM EDT
In force
86 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bergen County, NJ, Hudson County, NJ, Bronx County, NY, New York County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:31 PM EDTFLASH FLOODUnion City, NJ1 FOOT OF FLOWING WATER SEEN IN VIDEO. WATER FLOWING INTO BUILDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WGUS51 KOKX 182131
FFWOKX
NJC003-017-NYC005-061-119-182330-
/O.NEW.KOKX.FF.W.0027.190818T2131Z-190818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
531 PM EDT Sun Aug 18 2019

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Hudson County in northeastern New Jersey...
  Southeastern Bergen County in northeastern New Jersey...
  South central Westchester County in southeastern New York...
  Bronx County in southeastern New York...
  New York (Manhattan) County in southeastern New York...

* Until 730 PM EDT.

* At 530 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  New Rochelle, Mott Haven, East Tremont, Lyndhurst, Rutherford,
  Secaucus, Ridgefield, Throgs Neck Bridge, Midtown Manhattan,
  Harlem, Union City, Riverdale, Co-op City, Kearny and Fort Lee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4072 7412 4074 7412 4082 7413 4096 7380
      4088 7374 4084 7375 4082 7379 4081 7378
      4080 7385 4079 7388 4080 7391 4078 7392
      4078 7394 4077 7394

$$
1 follow-up statement
731 
WGUS71 KOKX 182257
FFSOKX

Flash Flood Statement
National Weather Service New York NY
657 PM EDT Sun Aug 18 2019

NJC003-017-NYC005-061-119-182305-
/O.CAN.KOKX.FF.W.0027.000000T0000Z-190818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hudson NJ-Bergen NJ-Westchester NY-Bronx NY-New York (Manhattan) NY-
657 PM EDT Sun Aug 18 2019

...THE FLASH FLOOD WARNING FOR HUDSON...SOUTHEASTERN BERGEN...SOUTH
CENTRAL WESTCHESTER...BRONX AND NEW YORK (MANHATTAN) COUNTIES IS
CANCELLED...

Heavy rain has ended across the area and imminent flash flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4072 7412 4074 7412 4082 7413 4096 7380
      4088 7374 4084 7375 4082 7379 4081 7378
      4080 7385 4079 7388 4080 7391 4078 7392
      4078 7394 4077 7394

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:26 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 18, 4:26 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
426 PM EDT Sun Aug 18 2019

.SYNOPSIS...
High pressure remains over the region through Tuesday with only
a couple of weak troughs of low pressure moving in. A cold front
approaches Wednesday and moves through Wednesday night. High
pressure then builds in through next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Shortwave lift pushes through this evening with the strongest lift
over the northernmost zones. At the same time, CAPEs diminish, but
still unstable enough for a chance of strong thunderstorms. Severe
storms not out of the question given marginally strong enough winds
aloft with a weakly veering shear profile. This would be for mainly
the NW half of the forecast area. Still a chance of additional
showers and TSTMs late at night, but probably with less coverage as
we continue to stabilize. Patchy fog is anticipated as well.

Muggy conditions into this evening expected. A heat advisory has
been issued for portions of the tri-state area. See the short term
section below for more details.

There is a low risk for the development of rip currents at Atlantic
Ocean beaches into this evening.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
The overall pattern doesn't change all that much for Monday
through Tuesday night with a somewhat flat flow aloft
interrupted by late-day/early evening shortwaves. Showers/TSTMs
are possible both days, and again, best chances/highest
coverage in the afternoons and evenings as lift and instability
are maximized. Marginal speed and directional shear would appear
to bring at least a low chance of strong to severe storms both
days.

Regarding temperatures and heat indices, Monday's 850mb temps are
forecast to be 18-19C and slightly cooler on Tuesday. Full mix down
potential both days will be limited by somewhat high dewpoints at the
top of the mixed layer, and for areas nearby the water, a southerly
flow. Uncertainty of cloud cover also complicates the high
temperature forecast, but thinking it should be at least partly
sunny rather than mostly cloudy both days. Surface dewpoints won't
have a great opportunity to mix out both days given the wind
direction and dewpoints aloft. So with highs generally in the upper
80s to lower 90s and dewpoints in the lower 70s, heat index values
are expected to reach at least 95 for most of the forecast area on
Monday, but with less overall coverage on Tuesday. Will go with
advisories where the criteria is expected to be met for the Sunday-
Monday period, and let subsequent shifts assess the need to add
Tuesday as appropriate.

There is a moderate risk of rip current development at Atlantic
Beaches on Monday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Hot, humid and unsettled weather continues through Wed, possibly
into Thu depending on the progression of a closed low traversing
eastern Canada and its associated cold front. 12z NWP model
suite is in good agreement with the overall upper pattern
across North America during the long term period, although there
are some slight timing differences and amplitude differences,
especially with the eastern Canadian low.

Heights begin to fall Tue night as the closed low over Hudson
Bay drops into southern Quebec and Ontario. There will be
shortwaves moving around the trough that extends into the Lakes
and Northeast, but the details on the timing of these are still
in question. Thus, have chc pops Tue night into Wed morning.
Better chances for showers/tstms will come Wed aftn/night with
the development of a pre frontal trough west of NYC and an
approaching cold front. Too early to say whether there will be
severe weather, but it is a possibility if things align right.
Front may only be about halfway through the forecast area by Thu
morning so could have additional convective activity across
eastern locations on Thu before it clears the area.

A cooler and more comfortable airmass filters in behind the
front for Fri into the weekend. Upper troughing will linger into
Sat with another shortwave progged to move through, although
there may not be enough available moisture for any pcpn. Have
kept forecast dry for now. Temps are expected to be near to
slightly below normal levels during this time.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Low pressure passes to the south and east through tonight.

VFR late this afternoon into the evening, outside of an isolated
shower or thunderstorm which could briefly cause a reduction in
visibilities and ceilings. For tonight, expect stratus/fog once
again, mainly east of the NYC terminals, and possible patchy fog at
HPN and SWF. Once the stratus and fog burn off, VFR once again
Monday morning.

Winds will be southerly around 10 kt. Speeds diminish after
sunset.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday afternoon-Monday night...Mainly VFR, but MVFR is
possible in any showers or thunderstorms.
.Tuesday-Thursday...Mainly VFR, but sub-VFR possible in showers or
thunderstorms.
.Thursday night-Friday...VFR.

&&

.MARINE...
A light pressure gradient will maintain relatively tranquil
conditions on all waters through Tuesday night.

Sub advsy conds are expected to prevail through the period,
outside of tstms. Wind gusts and seas on the ocean could
approach 25 kt Wed night and 5 ft Wed night into Thu, although
feel that guidance was overdoing the seas on SW flow so have
knocked them down a foot for now.

&&

.HYDROLOGY...
No hydrologic impacts are expected at this time through the forecast
period.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Monday for CTZ005>012.
NY...Heat Advisory until 8 PM EDT Monday for NYZ067>075-078-080-
     176>179.
NJ...Heat Advisory until 8 PM EDT Monday for NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...JC/24
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...24
AVIATION...PW
MARINE...24
HYDROLOGY...CB/24
EQUIPMENT...
Hazardous weather outlook, Aug 18, 3:36 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
336 PM EDT Sun Aug 18 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-080-176>179-191000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Southwestern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
336 PM EDT Sun Aug 18 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ079-081-191000-
Northeastern Suffolk-Southeastern Suffolk-
336 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-191000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
336 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 5:00 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service New York NY
500 PM EDT Sun Aug 18 2019

NJZ006-104-NYZ072-073-176-182200-
Hudson-Eastern Bergen-Northern Queens-Bronx-New York (Manhattan)-
500 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN BERGEN...
QUEENS...BRONX AND NEW YORK (MANHATTAN) COUNTIES...

At 459 PM EDT, a strong thunderstorm was located over Upper West
Side, or over Ridgefield, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Flushing, Mott Haven, Hoboken, East Tremont, Lyndhurst, Secaucus,
Ridgefield, RFK Bridge, Throgs Neck Bridge, Midtown Manhattan,
Laguardia Airport, Harlem, Jackson Heights, Astoria and Union City.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4079 7414 4096 7394 4093 7391 4092 7392
      4091 7388 4078 7374 4072 7407
TIME...MOT...LOC 2059Z 249DEG 11KT 4081 7400

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:10 PM EDTSpecial Weather StatementOKXOrange65 min
Aug 17, 10:15 PM EDTSpecial Weather StatementOKXOrange45 min
Aug 17, 11:15 PM EDTSpecial Weather StatementOKXPutnam45 min
Aug 18, 12:31 PM EDTHeat AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more30 hr
Aug 18, 4:50 PM EDTSevere Thunderstorm WarningOKXPutnam40 min
Aug 18, 5:00 PM EDTSpecial Weather StatementOKXBronx, New York60 min
Aug 18, 5:06 PM EDTSpecial Marine WarningOKX54 min
Aug 18, 5:08 PM EDTSevere Thunderstorm WarningOKXBronx, New York, Westchester25 min
Aug 18, 5:59 PM EDTSpecial Weather StatementOKXNew York61 min
Aug 18, 6:03 PM EDTSpecial Weather StatementOKXOrange57 min
Aug 18, 6:52 PM EDTSpecial Weather StatementOKXOrange53 min
Aug 18, 7:41 PM EDTSpecial Weather StatementOKXPutnam, Rockland64 min

Nearby

Flash Flood Warnings in New York, 2019Flash Flood Warnings in New Jersey, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.